Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Missoula, MT

May 22, 2013Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 22, 2013, 12:27 PM MDT for Missoula County, Montana. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2013, 12:27 PM MDT (18:27 UTC)
Expired
May 22, 2013, 1:00 PM MDT
In force
33 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Missoula County, MT

The radar

The Missoula radar (KMSX), 20 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 12:35 PM MDTHAIL 0.88Turah, MTCOVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS55 KMSO 221827
SVRMSO
MTC063-221900-
/O.NEW.KMSO.SV.W.0003.130522T1827Z-130522T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1227 PM MDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 100 PM MDT.

* AT 1218 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTH OF BONNER...OR
  ABOUT 12 MILES SOUTHEAST OF MISSOULA...AND WAS MOVING NORTH AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...BONNER...EAST MISSOULA...TURAH...TWIN
  CREEKS AND WEST RIVERSIDE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

&&

LAT...LON 4701 11396 4700 11362 4670 11375 4671 11394
TIME...MOT...LOC 1826Z 183DEG 25KT 4680 11383

$$
GIBSON
1 follow-up statement
839 
WWUS55 KMSO 221855
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1255 PM MDT WED MAY 22 2013

MTC063-221903-
/O.EXP.KMSO.SV.W.0003.000000T0000Z-130522T1900Z/
MISSOULA MT-
1255 PM MDT WED MAY 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MISSOULA COUNTY
EXPIRES AT 100 PM MDT...

THE THUNDERSTORM IS WEAKENING AND MOVING NORTH OF HIGHWAY 200...
JUST TO THE WEST OF TWIN CREEKS.

LAT...LON 4701 11396 4700 11362 4670 11375 4671 11394
TIME...MOT...LOC 1853Z 183DEG 25KT 4699 11382

$$
GIBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:10 AM MDT, 8 hours 17 minutes earlier.

Area forecast discussion, May 22, 4:10 AM MDT, 8 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
410 AM MDT Wed May 22 2013

.DISCUSSION...While the forecast heavy rain and high elevation
snow is still on track for today through the end of the week, a
few changes to the forecast have been made, albeit small changes.
It seems that the cold air intrusion may not be as impactful as
previously forecast, although enough cold air will still be in
place to cause accumulating snowfall in the high terrain across
the Northern Rockies. Snowfall amounts continue to be a question,
as placement of precipitation and cold air will ultimately impact
who gets what, and where. There is good confidence that Glacier
National Park, the Whitefish range, Mission mountains, and the Bob
Marshall Wilderness should see the most snowfall, with the bulk of
this snow falling above 7000 feet. Lighter amounts are possible
between roughly 5000 feet and 7000 feet. Below 5000 feet, most all
locations will see rainfall throughout the day, with precip
continuing well into the day Thursday, and much of Friday as well
(especially across NW Montana). Those with plans to be outdoors,
especially if you are traveling to Glacier National Park, or over
Lookout and Marias Pass, should prepare for inclement, rapidly
changing conditions.

Forecast models continue to shift both the path of the closed upper
level low pressure system circulation and the subsequent location
of the heaviest precipitation on Friday. The consensus of today's
model suite in comparison to the past two days of model data would
present the heaviest precipitation along the Continental Divide,
and perhaps even into northwest Montana Friday morning. Then on
Friday afternoon, a second wave rotating around the main upper
level low will help initiate showers and thunderstorms first
across central Idaho, spreading across western Montana into Friday
evening. Key impacts will likely be heavy rainfall and perhaps
some lightning associated with the strongest thunderstorms.

Saturday should be a rather nice day with temperatures warming to
near normal. However, there will be a continued threat for some
scattered afternoon showers. But then on Sunday, models bring in
yet another atmospheric disturbance to help produce more
widespread showers and some thunderstorms across the Northern
Rockies. The GFS depicts a slower timing with the passage of that
disturbance lasting into Monday as well. Beyond Monday, the
forecast becomes increasingly complex and highly volatile to
change. But the overall theme will be continued chances for
showers and thunderstorms, with temperatures no warmer than normal
and likely below normal throughout the week.

&&

.AVIATION...Rain with embedded thunderstorms continue to stream
across central Idaho and across west central and NW Montana this
morning. Precipitation will continue to fill in as the day
unfolds, with heavy rain affecting all terminals. This will cause
periodically lowered ceilings and visibility, with gusty winds
also increasing by this afternoon. By nightfall, high mountain
terrain will begin to receive snowfall, especially across NW
Montana. Mountains will become shrouded in thick cloud cover and
falling snow, with elevations below 5000 feet will receive rain,
or a rain/snow mix through Thursday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Allegretto/Dickerson

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Local storm report, May 22, 7:00 AM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
700 AM MDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     NON-TSTM WND GST 10 S WOODS BAY          47.86N 114.07W
05/21/2013  M51 MPH          LAKE               MT   MESONET

            MID LAKE DEEP BUOY AT 2893 FT ON FLATHEAD LAKE. STRONG
            EAST TO SOUTHEAST WINDS DEVELOPED AFTER 9 PM MDT AND
            CONTINUED TO AROUND 11 PM MDT.

&&

NOBLE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:49 PM MDTSpecial Weather StatementMSOLincoln56 min
May 22, 12:30 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lincoln, Mineral, Missoula and 3 more21 hr
May 22, 3:57 PM MDTAreal Flood AdvisoryMSOFlathead, Lake6 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.